Mississippi, 2005

Tornadoes and Hail in Mississippi, April 29 to 30, 2005

April 29 to 30, 2005 · NWS JAN · 30 events in 18 counties and zones

20 thunderstorm wind, 5 hail, 5 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 29, 7:50 PM CST, 24 minutes earlier.

Area forecast discussion, Apr 29, 7:50 PM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
850 PM CDT FRI APR 29 2005

.UPDATE...LATEST SATELLITE IMAGERY SHOWS A STRONG SHORT WAVE
MOVING TOWARD THE SOUTHERN PLAINS. STATIONARY BOUNDARY WAS NOTED
JUST NORTHWEST OF THE FORECAST AREA...WAITING FOR THE APPROACH OF
THE STRONG UPPER SHORT WAVE. STRONG TO SEVERE THUNDERSTORMS WERE MOVING
ACROSS THE NORTHWEST DELTA REGION OF MISSISSIPPI. CURRENT FORECAST APPEARS
TO BE ON TRACK AS THE COLD FRONT AND THUNDERSTORMS WILL MOVE ACROSS
THE REGION DURING THE OVERNIGHT HOURS. CURRENT FORECAST TEMPS AND POPS
STILL APPEAR TO BE ON TRACK.
&&

.AVIATION...WILL CONTINUE WITH CONVECTION IN THE TAFS WITH STRONGER
GUSTY WINDS ACROSS THE NORTHWEST TAFS...WHERE BETTER JET DYNAMICS
WILL TAKE PLACE.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

SHORT TERM: 17
Hazardous weather outlook, Apr 29, 5:45 PM CST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CDT FRI APR 29 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
302342-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
642 PM CDT FRI APR 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE  TONIGHT ACROSS EXTREME
SOUTHEAST ARKANSAS...EAST LOUISIANA...AND MUCH OF MISSISSIPPI.

THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL OCCUR NORTH OF A
LINE FROM BASTROP LOUISIANA...TO HOLLANDALE...VAIDEN...AND EUPORA
MISSISSIPPI.  HERE...THE COMBINATION OF MOISTURE...INSTABILITY...AND
WIND SHEAR (WHICH IS THE CHANGE IN WIND DIRECTION/SPEED WITH HEIGHT)
WILL ALLOW FOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS.
THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP TONIGHT ACROSS
SOUTHERN ARKANSAS AND NORTHERN LOUISIANA...THEN MOVE ACROSS THIS
AREA BETWEEN 8 PM AND 5 AM.  TORNADOES...HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER...AND DAMAGING WINDS IN EXCESS OF 60
MILES AN HOUR WILL BE POSSIBLE WITH THESE STORMS.

ANOTHER UPPER-LEVEL DISTURBANCE WILL PUSH A COLD FRONT FURTHER
SOUTHEAST INTO THE LOWER MISSISSIPPI VALLEY TONIGHT.  AS THESE
FEATURES MOVE INTO OUR AREA OVERNIGHT...A SQUALL LINE OF
THUNDERSTORMS IS EXPECTED MOVE ACROSS THE REGION TONIGHT.  EVEN THOUGH
DAMAGING WINDS AND LARGE HAIL APPEAR TO BE THE GREATEST RISK WITH
THESE THUNDERSTORMS...ISOLATED TORNADOES CANNOT BE RULED OUT. THIS
LINE OF THUNDERSTORMS WILL SWEEP ACROSS THE REGION
OVERNIGHT...EXITING SOUTHEAST MISSISSIPPI TOWARD SUNRISE.

RIGHT NOW...IT LOOKS LIKE THE GREATEST RISK OF SEEING SEVERE
WEATHER WILL OCCUR BETWEEN 8 PM AND 11 PM ACROSS THE ARKLAMISS
REGION...BETWEEN 11 PM AND 2 AM AROUND A LINE FROM BROOKHAVEN TO
COLUMBUS...AND BETWEEN 1 AM AND 5 AM OVER EAST CENTRAL AND
SOUTHERN MISSISSIPPI.

...FLOODING...
HEAVY RAIN MAY RESULT IN THE PONDING OF WATER ON ROADWAYS AND
OTHER LOW-LYING AREAS ACROSS AREAS NORTH OF A LINE FROM BASTROP
LOUISIANA...TO CARTHAGE AND COLUMBUS MISSISSIPPI.

AS THUNDERSTORMS EVOLVE THIS EVENING...THE POTENTIAL EXISTS THAT
A FEW STORMS WILL MOVE REPEATEDLY ACROSS THE SAME AREA.  THE
COMBINATION OF SEVERAL ROUNDS OF INTENSE STORMS...AND A SQUALL
LINE MOVING THROUGH THE REGION...WILL BRING THE POTENTIAL TO SEE
2 TO 3 INCHES OF RAIN IN A 3 HOUR PERIOD.  AT THIS TIME...AREAS
NORTH OF A LINE FROM GREENVILLE TO LEXINGTON TO KILMICHAEL HAVE
THE HIGHEST RISK OF SEEING THIS LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...WILL BE NEEDED TONIGHT.
OTHERWISE...ACTIVATION IS NOT ANTICIPATED THROUGH NEXT	FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Apr 29, 2:36 PM CST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
336 PM CDT FRI APR 29 2005

ARZ074>075-LAZ007>009-015-MSZ018>019-025>042-300400-
ASHLEY AR-CHICOT AR-EAST CARROLL LA-MOREHOUSE LA-
RICHLAND LA-WEST CARROLL LA-ATTALA MS-BOLIVAR MS-
CARROLL MS-CHOCTAW MS-CLAY MS-GRENADA MS-HOLMES MS-
HUMPHREYS MS-ISSAQUENA MS-LEFLORE MS-LOWNDES MS-
MONTGOMERY MS-NOXUBEE MS-OKTIBBEHA MS-SHARKEY MS-
SUNFLOWER MS-WASHINGTON MS-WEBSTER MS-WINSTON MS-
YAZOO MS-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 211 IN
EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREAS

IN ARKANSAS THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST ARKANSAS

ASHLEY                CHICOT

IN LOUISIANA THIS WATCH INCLUDES 4 PARISHES

IN NORTHEAST LOUISIANA

EAST CARROLL          MOREHOUSE             RICHLAND
WEST CARROLL

IN MISSISSIPPI THIS WATCH INCLUDES 20 COUNTIES

IN CENTRAL MISSISSIPPI

ATTALA                CHOCTAW               HOLMES
HUMPHREYS             YAZOO

IN EAST CENTRAL MISSISSIPPI

NOXUBEE               WINSTON

IN NORTH CENTRAL MISSISSIPPI

CARROLL               GRENADA               LEFLORE
MONTGOMERY            WEBSTER

IN NORTHEAST MISSISSIPPI

CLAY                  LOWNDES               OKTIBBEHA

IN NORTHWEST MISSISSIPPI

BOLIVAR               SUNFLOWER             WASHINGTON

IN WEST CENTRAL MISSISSIPPI

ISSAQUENA             SHARKEY

THIS INCLUDES THE CITIES OF...CROSSETT...NORTH CROSSETT...
HAMBURG...WEST CROSSETT...GREENWOOD...WEST POINT...COLUMBUS...
BASTROP...ROLLING FORK...ANGUILLA...KOSCIUSKO...RAYVILLE...
DELHI...YAZOO CITY...MACON...BROOKSVILLE...GRENADA...STARKVILLE...
LAKE PROVIDENCE...DERMOTT...LAKE VILLAGE...EUDORA...WINONA...
INDIANOLA...RULEVILLE...VAIDEN...NORTH CARROLLTON...CARROLLTON...
CLEVELAND...ACKERMAN...WEIR...EUPORA...MABEN...MATHISTON...
DURANT...TCHULA...LEXINGTON...PICKENS...GOODMAN...BELZONI...
ISOLA...GREENVILLE...MAYERSVILLE...LOUISVILLE...
OAK GROVE AND EPPS.

CRAVEN

The radar

The Jackson/Brandon,MS radar (KDGX), 166 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 5 hail, 5 tornado. Local standard time, as filed.

Hail, Bolivar

When
April 29, 8:14 PM CST to 8:15 PM CST
Where
Bolivar County, Shaw
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.600, -90.817

Hail, Sunflower

When
April 29, 8:15 PM CST to 8:19 PM CST
Where
Sunflower County, 3 mi NW of Frazier
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.600, -90.783

Thunderstorm Wind, Bolivar

When
April 29, 8:15 PM CST to 8:17 PM CST
Where
Bolivar County, Shaw
Measured
65 kt (75 mph) estimated gust
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
33.600, -90.817

Straight line winds damaged the roofs of several homes south of Shaw to near the Washington county line as well as uprooting several large trees. One home was destroyed from a large tree that fell through it. One large out shed was blown off its blocks. One fertilizer spreader was flipped over and a metal tractor shed had some of its roof blown off.

Thunderstorm Wind, Washington

When
April 29, 8:15 PM CST to 8:17 PM CST
Where
Washington County, 3 mi NE of Helm
Measured
58 kt (67 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.533, -90.800

Several trees and power lines were blown down.

Tornado, Sunflower

When
April 29, 8:35 PM CST to 8:37 PM CST
Where
Sunflower County, 1 mi NW of Sunflower
Rating
F0
Path length
1 mi
Path width
60 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
33.550, -90.567

This weak and brief tornado touched down near the Sunflower Community and damaged a mobile home, flipped over a storage tank and damaged some sheds.

Thunderstorm Wind, Leflore

When
April 29, 8:58 PM CST
Where
Leflore County, 1 mi S of Schlater
Measured
60 kt (69 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
33.633, -90.350

A 70 MPH wind gust was measured by a crop duster instrument.

Thunderstorm Wind, Leflore

When
April 29, 8:58 PM CST to 9:12 PM CST
Where
Leflore County, Schlater
Measured
72 kt (83 mph) estimated gust
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
33.650, -90.350

A swath of 70 to 80 MPH winds blew across North-Central LeFlore county and caused considerable damage from the Schlater area to around Money. Between Schlater and Shellmound many power poles were snapped and trees uprooted. Closer to the Money Community, more trees were uprooted and a part of a roof was blown off a home. Additionally, near the Sweet Home Community, a barn, shop and farm equipment were destroyed.

Tornado, Leflore

When
April 29, 8:59 PM CST to 9:05 PM CST
Where
Leflore County, 2 mi WSW of Shellmound
Rating
F1
Path length
3 mi
Path width
100 yd
Property damage
$400,000
Reported by
NWS STORM SURVEY
Coordinates
33.583, -90.300

This tornado touched down just West-Southwest of Shellmound and moved east for 3 miles. Several trees were uprooted and snapped along the path with an area along US Highway 49E having a number of power poles snapped off at the base. An irrigation structure was picked up and moved causing significant damage to the irrigation system. Damage from this tornado was limited due to the path occurring over open farm land.

Tornado, Carroll

When
April 29, 9:25 PM CST to 9:26 PM CST
Where
Carroll County, 1 mi SE of Teoc
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
33.567, -90.050

This weak and brief tornado was observed touching down in an open field by a storm chase team. Due to the open area where the tornado touched down, no damage occurred.

Thunderstorm Wind, Washington

When
April 29, 11:30 PM CST
Where
Washington County, 6 mi SW of Hollandale
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
UTILITY COMPANY
Coordinates
33.100, -90.933

Two power poles were snapped and blown down.

Thunderstorm Wind, Warren

When
April 30, 1:00 AM CST
Where
Warren County, Vicksburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.350, -90.883

A few trees and several large limbs were blown down near Hallsferry Road.

Thunderstorm Wind, Choctaw

When
April 30, 1:02 AM CST
Where
Choctaw County, 2 mi NE of French Camp
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
33.317, -89.383

Several trees were blown down along the Natchez Trace near French Camp.

Thunderstorm Wind, Oktibbeha

When
April 30, 1:30 AM CST
Where
Oktibbeha County, Sturgis
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.350, -89.050

A few trees were blown down.

Thunderstorm Wind, Lincoln

When
April 30, 1:45 AM CST
Where
Lincoln County, 7 mi S of Brookhaven
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
UTILITY COMPANY
Coordinates
31.483, -90.450

One power pole was snapped and one large tree was blown down.

Thunderstorm Wind, Covington

When
April 30, 2:00 AM CST
Where
Covington County, Mt Olive
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
31.750, -89.667

Several trees were blown down.

Thunderstorm Wind, Jefferson Davis

When
April 30, 2:20 AM CST
Where
Jefferson Davis County, 9 mi S of Prentiss
Measured
50 kt (58 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
31.467, -89.883

A few large limbs were torn off trees just east of Highway 13.

Thunderstorm Wind, Noxubee

When
April 30, 2:22 AM CST to 2:25 AM CST
Where
Noxubee County, 12 mi E of Brooksville
Measured
60 kt (69 mph) estimated gust
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
33.233, -88.383

Several large trees were blown down around the Bigbee Valley Community. Three homes had trees fall on them with one home sustaining major damage. Additionally, one outbuilding was destroyed.

Tornado, Covington

When
April 30, 2:30 AM CST to 2:35 AM CST
Where
Covington County, 2 mi W of Hot Coffee
Rating
F0
Path length
3 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
31.733, -89.483

This weak tornado touched down just to the west of Hot Coffee and tracked northeast for 3 miles. Several trees were snapped and uprooted along the path along with a few damaged outbuildings.

Thunderstorm Wind, Clarke

When
April 30, 2:30 AM CST
Where
Clarke County, 4 mi E of Quitman
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.050, -88.667

Two trees were blown down.

Hail, Jasper

When
April 30, 2:50 AM CST to 2:59 AM CST
Where
Jasper County, Rose Hill
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.150, -89.000

Hail, Clarke

When
April 30, 2:56 AM CST to 3:03 AM CST
Where
Clarke County, 5 mi WSW of Enterprise
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.150, -88.900

Tornado, Marion

When
April 30, 3:20 AM CST to 3:28 AM CST
Where
Marion County, Hub
Rating
F0
Path length
4 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
31.150, -89.767

This weak tornado touched down in the Hub Community and tracked east for 4 miles before dissipating near the Lamar county line. Several trees and many large limbs were blown down or twisted off along the path.

Thunderstorm Wind, Jones

When
April 30, 3:20 AM CST to 3:23 AM CST
Where
Jones County, 6 mi S of Ellisville
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
31.517, -89.200

Twenty to thirty trees were blown down 6 miles south of Ellisville.

Thunderstorm Wind, Marion

When
April 30, 3:21 AM CST to 3:32 AM CST
Where
Marion County, 2 mi S of Hub
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
31.117, -89.767

A swath of wind damaged occurred from near the Hub Community eastward along Highway13 into West-Central Lamar county. Just south of the Hub Community several large trees were uprooted along Jefftown Road. All along Highway 13, to the Lamar county line, a few trees were blown down along with numerous large limbs broken off and tree debris scattered across the road and in area lawns.

Thunderstorm Wind, Lamar

When
April 30, 3:32 AM CST to 3:34 AM CST
Where
Lamar County, 4 mi NW of Baxterville
Measured
55 kt (63 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
31.117, -89.650

Numerous large limbs blown down and tree debris scattered across the area.

Thunderstorm Wind, Lamar

When
April 30, 3:37 AM CST
Where
Lamar County, Purvis
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
31.150, -89.417

A few trees were blown down.

Thunderstorm Wind, Clarke

When
April 30, 3:38 AM CST
Where
Clarke County, Shubuta
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.850, -88.700

A few trees were blown down.

Thunderstorm Wind, Forrest

When
April 30, 3:40 AM CST
Where
Forrest County, Hattiesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.317

A few trees were blown down in Hattiesburg. One tree was blown across a portion of Interstate 59 and a car ran into the tree.

Hail, Forrest

When
April 30, 3:48 AM CST
Where
Forrest County, Hattiesburg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.317

Thunderstorm Wind, Jones

When
April 30, 3:50 AM CST
Where
Jones County, (Pib)pine Belt Rgnl
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
31.617, -89.183

Two trees were blown down near the Pine Belt Regional Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyThe tornado archive for Mississippi, 2005Warnings in Mississippi, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451264, 5451265, 5451267, 5451271, 5451266, 5451268, 5451269, 5451270, 5451272, 5451273, 5451274, 5451275, 5451320, 5451321, 5451322, 5451323, 5451324, 5451325, 5451326, 5451327, 5451328, 5451329, 5451331, 5451330, 5451332, 5451333, 5451334, 5451335, 5451336, 5451387.